Drug trafficking charges laid in Pickle Lake following death of Mishkeegogamang resident
Tim Brody - Editor
A Mishkeegogamang First Nation resident has died after ingesting what police believe to be illicit opioids made to look like pharmaceutically produced medication.
Police report that on October 14, members of the Ontario Provincial Police (OPP) Pickle Lake Detachment responded to two separate occurrences where a Pickle Lake resident and a Mishkeegogamang resident ingested medication that they believed to be pharmaceutical produced Percocet (oxycodone).
Both people became unconscious as a result of the drug ingested and the Mishkeegogamang
The name of the deceased is being withheld pending notification of next of kin.
A 59-year-old Pickle Lake man was arrested and charged with Trafficking in Schedule 1 Substance - other drug (two counts) contrary to Section 5(1) of the Controlled Drugs and Substance Act. According to police, he appeared at the Ontario Court of Justice on October 16 and is being held in custody.
Members of the OPP North West Region Crime Unit, Organized Crime Enforcement Bureau in cooperation with Nishnawbe-Aski Police Service, under the direction of Detective Staff Sergeant Chris Landry of the OPP Criminal Investigation Branch (CIB), are continuing their investigation into the circumstances surrounding the death.
Police are asking members of the public for any information which could aid them in their investigation. People can contact the Pickle Lake OPP at 1-807-928-2211 or toll free at 1-888-310-1122.
People can also provide information anonymously by calling Crime Stoppers at 1-800-222- 8477 (TIPS).
People can also submit information online at www.tipshelp.com. Being anonymous, people will not be required to testify in court and information provided may lead to a cash reward of up to $2,000.
“Police are warning the public about the dangers of illicit drug use. Some illicit drug manufacturers produce products that look like professionally made pharmaceutical medications. Like any illicit drug, it is almost impossible for the user to know what these pills contain. People in North West Region have unknowingly overdosed or died after ingesting professional looking illicit drugs,” a police news release concluded.